Kansas, 2019

Hail in Kansas, May 4, 2019

May 4, 2019 · NWS DDC · 4 events in 1 county or zone

Only a few severe weather reports were received from a thunderstorm in Hamilton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Only a few severe weather reports were received from a thunderstorm in Hamilton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 4, 11:28 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, May 4, 11:28 AM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
128 PM CDT Sat May 4 2019

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1223 PM CDT Sat May 4 2019

Thunderstorms will be possible across portions of western Kansas
late this afternoon and evening as a series of weak H5 vort maxima
associated with an upper level jet core kick out of the Southern
Rockies into the Western High Plains. Steepening low/mid level lapse
rates and increasing instability will set the stage for likely
thunderstorm development in the vicinity of a trough axis across
eastern Colorado this afternoon with any potential storms expected
to then spread eastward into southwest Kansas through this evening.
There is a minimal severe risk with favorable deep layer shear
present and modest instability with MLCAPE values upward of 1000
J/kg. As for temperatures, Look for lows well down into the 50s(F)
in central Kansas tonight with a few 40s(F) possible in west central
and southwest Kansas. Prevailing southerlies through tomorrow will
draw warmer air into western Kansas, pushing highs well up into the
70s(F) in central Kansas Sunday afternoon to the lower/mid 80s(F)
in portions of southwest Kansas.

.LONG TERM...(Sunday night through Saturday)
Issued at 125 PM CDT Sat May 4 2019

Thunderstorm chances shift eastward more into central Kansas Sunday
ahead of an slowly advancing surface trough axis across southwest
Kansas. Prevailing southerlies will enhance moisture advection ahead
of the trough increasing instability throughout the area. With
increasing low/mid level lapse rates and a +70kt field of westerlies
aloft, isolated to widely scattered thunderstorms will be possible
late in the afternoon into the evening time frame across the region
in question. Along with decent vertical shear profiles and the
amount of instability available, a marginal risk for severe storms
cannot be ruled out late Sunday. Although weak ridging and an
associated weak flow aloft move out of the Intermountain West into
the Western High Plains Monday, thunderstorms will be possible again
as a cold front is projected to push southward into western and
central Kansas by the afternoon time period. With abundant
moisture/instability present, sufficient forcing associated with the
frontal boundary should be enough to trigger thunderstorm development
across central and portions of southwest Kansas Monday afternoon/evening.
The ongoing more active period is expected to continue through the
middle part of the week as medium range models indicate an upper level
trough pushing off the Pacific into the Desert Southwest Tuesday,
setting up an increasingly difluent southwest flow aloft across
the Western High Plains.

High Temperatures Monday will be dependent on how far south the
aforementioned frontal boundary pushes into western and central
Kansas before stalling out. Based on the latest model runs, highs
could struggle to reach the 70s(F) in central Kansas Monday
afternoon with the 80s(F) possible near and along the Oklahoma
border. Milder temperatures are likely to persist through the
middle of the week before a significant cold front pushes through
western Kansas sometime late Wednesday, allowing much cooler air
to spill into the the high plains and dropping temperatures well
below normal to finish out the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1202 PM CDT Sat May 4 2019

Isolated to widely scattered thunderstorms will be possible across
southwest Kansas this evening, potentially affecting KGCK, KLBL,
and KDDC. Otherwise, VFR conditions will prevail in the vicinity
of all TAF sites through late this evening. A southeasterly upslope
flow and high relative humidity will be conducive to low level
stratus development across south central and portions of southwest
Kansas early Sunday morning resulting in possible MVFR/IFR cigs
in the vicinity of all TAF sites generally after 08Z. Light south-
southeast winds will increase 15 to 25kt across the region mid/late
afternoon and continue through this evening as surface high pressure
continues to shift slowly east across the Upper Midwest. Southerly
winds are then expected to subside somewhat late evening with loss
of daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  50  80  57 /  10  30  10  20
GCK  75  48  82  53 /  20  40  10  10
EHA  77  50  82  52 /  40  50  10  10
LBL  74  50  82  55 /  30  50  10  10
HYS  73  50  78  55 /  10  20  10  20
P28  69  52  76  57 /  10  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 4, 2:51 AM MST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
451 AM CDT Sat May 4 2019

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
451 AM CDT Sat May 4 2019 /351 AM MDT Sat May 4 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms late this afternoon and
tonight. The storms during the afternoon and evening could be
severe with hail to half dollar size and winds to 60 mph. Isolated
instances of golf ball hail can't be ruled out, especially in the
southwestern corner of Kansas.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe thunderstorms are possible each day through Tuesday.
Monday and Tuesday look particularly active with very large hail,
damaging winds and possibly even tornadoes.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will probably be needed across far western Kansas
after 4 pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hamilton

When
May 4, 2:25 PM MST
Where
Hamilton County, 8.98 mi N of Syracuse
Measured
1 in hail
Reported by
Public
Coordinates
38.110, -101.750

Hail, Hamilton

When
May 4, 2:25 PM MST
Where
Hamilton County, 9.69 mi N of Coolidge
Measured
1 in hail
Reported by
Public
Coordinates
38.170, -102.010

Hail, Hamilton

When
May 4, 2:25 PM MST
Where
Hamilton County, 16.98 mi NNE of Medway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.250, -101.760

Hail, Hamilton

When
May 4, 3:38 PM MST
Where
Hamilton County, 0.54 mi W of Syracuse
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.980, -101.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835418, 835419, 835420, 835421.